0

Warning in Canada over human use of horse drug

Health authorities in Quebec, Canada,  have voiced concern over people using a drug used for asthma-related conditions in horses to lose weight.

Authorities warn that clenbuterol can cause heart problems and carries a risk of death.

Officials with the National Public Health Institute of Quebec listed 26 cases identified as clenbuterol poisoning in the last six years, mostly involving young women and teenage girls seeking to lose weight.

The frequency of cases appeared to be increasing, authorities said.

The drug stimulates the adrenaline system, lifting the heart rate. It can also lower blood pressure.

Meanwhile, in Connecticut, the state’s Poison Control Center issued an alert this week about two suspected clenbuterol-adulterated heroin cases in recent days.

“We are seeing patients who look like they are having a heart attack: fast heart rate, palpitations, chest pain, shortness of breath, nausea, agitation, or tremors, among other symptoms,” the advisory said.

“These symptoms are unusual in heroin users.”

The  National Public Health Institute of Quebec report, in French, can be read here 

About the Author

Daily horse news and information - only on Horsetalk.co.nz! Got a story lead? Email info@horsetalk.co.nz

Leave a Reply



If you want a picture to show with your comment, go get a Gravatar.

Current ye@r *

  • RSS
  • Newsletter
  • Facebook
  • Google+
  • LinkedIn
  • Twitter
  • Flickr
  • YouTube
  • Pinterest